Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 349, NWS Norman, OK

July 20, 2000Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 20, 2000, 5:58 AM CDT for Kay County, Oklahoma. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 20, 2000, 5:58 AM CDT (10:58 UTC)
Expired
Jul 20, 2000, 7:00 AM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:16 AM CDTThunderstorm Wind 60 MPonca City, OK
Jul 20, 6:16 AM CDTThunderstorm WindPonca City, OKLarge trees were downed on Princeton Avenue.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
3018 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 201100
SVROKC
OKC071-201200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
558 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 700 AM CDT

* AT 558 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS IN NORTHEAST GRANT COUNTY...MOVING INTO NORTHWEST KAY 
COUNTY. THE STORMS WILL SPREAD SOUTHEAST AT 40 MPH ACROSS KAY 
COUNTY... INCLUDING THE INTERSTATE 35 CORRIDOR. 

* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...CHILOCCO...
  KILDARE...NEWKIRK...PONCA CITY AND TONKAWA

WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY WITH THESE STORMS.

LAT...LON 3700 9692 3700 9745 3660 9743 3661 9709

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:55 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 3:55 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT THU JUL 20 2000

HERE WE GO AGAIN....  YET ANOTHER NIGHTTIME MCS HAS DEVELOPED OVER
KANSAS AND IT LOOKS LIKE IT WILL GRAZE THE NORTHEAST PART OF OUR
FORECAST AREA THIS MORNING.  MORE DEVELOPMENT IS LIKELY THIS
AFTERNOON NEAR WHATEVER BOUNDARIES MAY BE LYING ACROSS OUR NORTHERN
ZONES.  AND AGAIN... MORE MCS DEVELOPMENT IS LIKELY TONIGHT AND LATE
FRIDAY AS LOW-LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS AND NORTHWEST
FLOW ALOFT CONTINUE.  THE DEVELOPMENT SHOULD SHIFT FARTHER SOUTH
EACH NIGHT AS A COLD FRONT EDGES SOUTHWARD AND MOVES THE LOW-LEVEL
FOCUS WITH IT.  STORMS TONIGHT COULD BE RATHER STRONG... SINCE THEY
WILL BE BACKED UP BY A RATHER STRONG - FOR JULY - SHORT WAVE.

PRECIPITATION WILL CONTINUE TO BE A POSSIBILITY THROUGH MUCH OF THE
EXTENDED PERIODS... AS A SERIES OF SHORT WAVES DRIFT THROUGH THE
NORTHWEST/NORTHERLY FLOW ALOFT... AND MOISTURE REMAINS IN PLACE.

TEMPERATURES WILL BE QUITE HOT AGAIN TODAY OVER MOST OF OUR FORECAST
AREA... BUT THE TREND WILL BE DOWN AS COOLER AIR AND MORE CLOUD
COVER BEGIN TO COVER OKLAHOMA AND NORTH TEXAS.  EVEN WICHITA FALLS
SHOULD STAY BELOW 100 DEGREES ON SATURDAY.

THE WIND FORECAST WILL BE EXTREMELY DIFFICULT... DUE TO THE VARIOUS
BOUNDARIES THAT WILL ROAM THE REGION OVER THE NEXT SEVERAL DAYS.
BEST GUESS WAS A COMPROMISE BETWEEN THE ETA AND AVN... EXCEPT FOR
THIS MORNING... WHERE A FEW AREAS WILL BE INFLUENCED BY MESOSCALE
FEATURES THAT THE MODELS HAVE NOT NOTICED.

FCSTID = 23 = CMS

OKC   98  72  92  68 /  30  40  40  40
HBR  104  72  95  68 /  20  40  30  40
SPS  106  76 100  72 /  10  20  20  30
GAG   97  68  88  64 /  30  60  40  40
PNC   96  71  88  65 /  60  60  60  40
DUA  101  75  96  71 /  10  20  20  30

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:29 AM CDTSevere Thunderstorm WarningOUNGrant46 min
Jul 20, 7:09 AM CDTSevere Thunderstorm WarningOUNPayne51 min
Jul 20, 7:26 AM CDTSevere Thunderstorm WarningOUNLincoln49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.